Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 211, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 11:37 PM CDT for Butler County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 11:37 PM CDT (04:37 UTC)
- Expired
- Jul 5, 2004, 12:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:41 PM CDT | TSTM WND GST 60 | Douglass, KS | |
| Jul 4, 11:45 PM CDT | TSTM WND GST 60 | 4 E Potwin, KS | |
| Jul 4, 11:59 PM CDT | TSTM WND GST 60 | 8 N El Dorado, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2851 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 050437 SVRICT KSC015-050530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1137 PM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1230 AM CDT. * AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF AUGUSTA...OR ABOUT 14 MILES SOUTHWEST OF EL DORADO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR AUGUSTA AROUND 1140 PM CDT... 7 MILES SOUTH OF EL DORADO AROUND 1155 PM CDT... NEAR LEON AROUND MIDNIGHT CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 1230 AM CDT. LAT...LON 3792 9711 3751 9712 3753 9653 3803 9655 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:34 PM CDT, 8 hours 3 minutes earlier.
Area forecast discussion, Jul 4, 3:34 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 334 PM CDT SUN JUL 4 2004 .DISCUSSION... THIS EVE/TNGT: ATMOSPHERE IS RECHARGING ITSELF AS SUN BEGINS TO BREAK OUT FROM OVERNIGHT STORMS. DAY TIME HEATING WILL CREATE VERY UNSTABLE CONDITIONS ACROSS MUCH OF CENTRAL AND SRN KS THIS AFTERNOON INTO THE EVENING HRS. WATER VAPOR IMAGERY SHOWS NEXT SHORT WAVE CURRENTLY MOVING E INTO TX PANHANDLE WHICH IS TRYING TO PHASE WITH WITH NORTHERN STREAM TROUGH. THERE WILL BE A FAIRLY STRONG CAP IN PLACE TRYING TO HOLD DOWN THE VERY UNSTABLE CONDITIONS...HOWEVER APPROACHING SHORTWAVE SHOULD WEAKEN CAP ENOUGH FOR STORMS TO FIRE LATER THIS EVE. OUTFLOW BOUNDARY FROM LAST NIGHT WAS IN CENTRAL OK BUT SHOULD MIX NORTHWARD AS SFC LOW DEEPENS OVER TX PANHANDLE. STORMS LOOK TO DEVELOP ALONG A WEAK BOUNDARY IN CENTRAL KS AND ALONG OUTFLOW/SEMI WARM FRONT BOUNDARY MIXING NORTH IN S CENTRL KS. SHEAR WILL INCREASE DURING THE EVENING HRS WHICH WILL CAUSE STORMS TO BECOME MORE ORGANIZED WITH A FEW SUPERCELLS POSSIBLE. CANNOT TOTALLY RULE OUT A ISOLATED TORNADO IN S CENTRAL GIVEN HIGH INSTABILITY AND INCREASING SHEAR...EVEN WITH LCLS A BIT HIGH. SFC WINDS SHOULD BACK SOME ACROSS S CENTRL KS WITH DEEPENING SFC LOW OVER THE TX PANHANDLE. THE ACTIVITY LOOKS TO FORM A POSSIBLE MCS WHICH SHOULD MOVE E/SE. MANY LOCATIONS SAW HEAVY RAIN LAST NIGHT...THEREFORE ANY ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS SO WILL ISSUE A FLOOD WATCH FOR MOST OF SRN/SERN KS WITH THIS IN MIND. MON-MON NIGHT: EXPECT MCS TO BE ONGOING IN ERN KS DURING THE MORNING HOURS, WITH REST OF THE AREA CLEARING OUT. UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA AS SUNSHINE RETURNS, SO WITH AFTN HEATING, ANOTHER ROUND OF SHRA/TSRA ARE POSSIBLE BY MON AFTN INTO MON NIGHT. NEXT IN A SERIES OF S/WV MOVES INTO THE AREA BY MON AFTN, WITH CAP LESS THAN TDY EXPECT RAPID DVLPMNT OF CONVECTION. WILL HAVE TO KEEP AN EYE ON SVR AND FLOODING POTENTIAL TMRW, WITH TNGTS CONVECTION PLAYING A ROLE IN THESE DECISIONS. TUE: FRONTAL BOUNDARY MAKES ITS WAY DOWN ACROSS THE PLAINS ON TUES HELPING TO MOVE THE LOW LEVEL MOISTURE SOUTH OF THE AREA, AS DRIER CANADIAN AIR MOVING ACROSS KS. WILL KEEP LOW POPS ACROSS SRN HALF OF KS, AS SOME POST FRONTAL SHRA ARE POSSIBLE. WILL ALSO KEEP TEMPS BELOW CLIMO AS SHALLOW COOL AIR MOVE IN BEHIND THE FRONT. PREFER ETA GUID NUMBERS FOR HIGHS WED-THU: SFC RIDGE AND NW FLOW MOVES ACROSS THE AREA FOR THE MIDWEEK HELPING TO DRY US OUT FOR A COUPLE OF DAYS. WILL MODERATE TEMPS WITH A WARMING TREND EXPECTED BY THE END OF THE WEEK. FRI-SUN: RETURN SOUTHERLY FLOW WILL BRING MORE SUMMERLIKE TEMPS TO THE AREA FOR THE START OF THE WEEKEND. MAIN MOISTURE ADVECTION WILL STAY WEST OF THE AREA ON FRI, SO WILL KEEP POPS OUT OF THE AREA UNTIL FRI NIGHT, WITH THE NOCTURNAL CONVECTION CHC RETURNING. WILL INSERT POPS FOR THE REST OF THE WEEKEND, AS WEAK S/WVS MOVE THROUGH THE AREA WITH WEAK SFC BOUNDARY LOCATED ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 91 68 83 / 50 30 40 30 HUTCHINSON 69 90 67 82 / 60 30 40 30 NEWTON 69 90 67 81 / 50 30 40 30 ELDORADO 70 90 68 83 / 50 30 40 30 WINFIELD-KWLD 72 92 69 85 / 50 30 40 30 RUSSELL 67 88 63 79 / 60 30 40 20 GREAT BEND 68 89 64 80 / 60 30 40 20 SALINA 69 90 66 81 / 50 30 40 20 MCPHERSON 69 90 66 81 / 50 30 40 20 COFFEYVILLE 72 91 70 85 / 50 30 40 30 CHANUTE 70 89 68 83 / 50 30 40 30 IOLA 70 89 68 83 / 50 30 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THIS AFTERNOON UNTIL MONDAY MORNING FOR SOUTHERN AND SOUTHEASTERN KANSAS. && JAKUB/KETCHAM/22
Hazardous weather outlook, Jul 4, 4:25 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT SUN JUL 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 425 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING INTO THE OVERNIGHT HOURS FOR CENTRAL, SOUTHERN AND SOUTHEASTERN KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER, AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET IN SOUTHERN KANSAS. WARM AIR IN THE MID LAYERS WILL PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL EARLY THIS EVENING. BUT AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA, THUNDERSTORMS SHOULD DEVELOP ACROSS WESTERN KANSAS THIS EVENING, WITH STORMS MOVING INTO CENTRAL AND SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. THE ACTIVITY WILL TRY AND FORM INTO A COMPLEX OF THUNDERSTORMS LATER TONIGHT, AND MOVE RAPIDLY EASTWARD ACROSS SOUTHERN KANSAS. HEAVY RAINFALL WILL ALSO BE A THREAT WHICH COULD CAUSE SOME FLOODING. SEE THE LATEST FLOOD WATCH FOR INFORMATION ON THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER AND HEAVY RAIN IS EXPECTED TO DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING AND OVERNIGHT ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/CJ/KETCHAM
In the hours before
Local storm report, Jul 4, 9:49 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 4 W RUSSELL 38.89N 98.93W
07/04/2004 1.00 INCH RUSSELL KS LAW ENFORCEMENT
&&
LFWLocal storm report, Jul 4, 10:06 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 5 SW RUSSELL AIRPORT 38.82N 98.88W
07/04/2004 0.88 INCH RUSSELL KS TRAINED SPOTTER
&&
LFWLocal storm report, Jul 4, 10:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 7 S HUTCHINSON 37.96N 97.91W
07/04/2004 1.00 INCH RENO KS TRAINED SPOTTER
1024 PM HAIL HUTCHINSON 38.07N 97.91W
07/04/2004 0.75 INCH RENO KS TRAINED SPOTTER
1035 PM HAIL 1 N INMAN 38.24N 97.77W
07/04/2004 0.75 INCH MCPHERSON KS LAW ENFORCEMENT
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 66 min |
| Jul 4, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Jul 4, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 61 min |
| Jul 4, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 50 min |
| Jul 4, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 38 min |
| Jul 4, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 63 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| Jul 4, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| Jul 4, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Jul 5, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
| Jul 5, 1:31 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| Jul 5, 1:55 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jul 5, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jul 5, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Jul 5, 2:28 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jul 5, 2:43 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 5, 3:20 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 70 min |
| Jul 5, 3:25 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 80 min |
| Jul 5, 3:47 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 73 min |
| Jul 5, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 78 min |
| Jul 5, 4:29 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 76 min |
| Jul 5, 4:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 68 min |
| Jul 5, 11:56 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.